North Dakota, 2013

Damaging Winds in North Dakota, July 9, 2013

July 9, 2013 · NWS FGF · 4 events in 1 county or zone

Thunderstorms flared up along a frontal boundary located just north of Devils Lake, North Dakota. Several reports of strong wind gusts were recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms flared up along a frontal boundary located just north of Devils Lake, North Dakota. Several reports of strong wind gusts were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 10:37 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 8, 10:37 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT MON JUL 8 2013

.UPDATE...
ISSUED AT 1137 PM CDT MON JUL 8 2013

SEVERE TSTM WATCH 403 STILL IN EFFECT UNTIL 4 AM CDT. HOWEVER WFO
BIS ONLY HAS 1 WARNING STILL IN EFFECT AND IT APPEARS THE STRONGER
CELLS NOW ARE DOWN AROUND MOBRIDGE SD. WITH LITTLE OR NO LOW LEVEL
JET SUPPORT AND VERY LITTLE SHEAR THE TSTM COMPLEX MOVING INTO
CENTRAL ND IS NOT GETTING MUCH TO SUSTAIN IT. WILL CONTINUE TO
MONITOR THOUGH AND SEE WHAT HAPPENS. NOT LOOKING LIKE MUCH PCPN
WILL REACH THE WESTERN FA UNTIL AFTER MIDNIGHT SO WILL CONTINUE TO
DELAY THE ONSET OF THE HIGHER PCPN CHANCES UNTIL AFTER THEN.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 325 PM CDT MON JUL 8 2013

FORECAST CHALLENGE CONCERNS PCPN CHANCES NEXT 24 HOURS AND
TEMPERATURES. MODELS OVERALL IN FAIRLY GOOD AGREEMENT NEXT 24
HOURS WITH SHORTWAVE/COLD FRONTAL PASSAGE.

REGION TO REMAIN IN ZONAL FLOW WITH TWO SHORTWAVES TO IMPACT
CENTRAL AND NORTHERN PLAINS TONIGHT. FIRST WAVE ACROSS W NE/WYO TO
AID IN CONVECTIVE DEVELOPMENT JUST TO OUR SOUTH. OF MORE CONCERN
IS STRONGER WAVE WORKING INTO WESTERN MT. EXPECT CONVECTION
ASSOCIATED WITH THIS FEATURE TO INCREASE IN ITS CURRENT COVERAGE
AND PROPAGATE EAST OVERNIGHT. FAVORED LOCATION IS ACROSS NORTHERN
ND WHERE MOST MODELS MAINTAIN SURFACE BOUNDARY. COULD SEE SOME
SPOTTY CONVECTION ALONG ABOVE BOUNDARY THIS EVENING BUT MAIN
COMPLEX LOOKS TO ENTERING NW FA MIDNIGHT OR AFTER. PRIMARY CONCERN
AT THIS POINT WILL PROBABLY BE STRONG WIND. HAVE MAINTAIN HIGHER
POPS THIS AREA. AFTER COORDINATION WITH SPC HAVE LIMITED SEVERE
WORDING TO DVL BASIN AFT 06Z. WITH COLD FRONT HOLDING UP MAINLY N
OF FA TEMPERATURES SHOULD REMAIN MILD OVERNIGHT.

COLD FRONT DROPS THROUGH FA DURING THE DAY TUESDAY WILL LIKELY SEE
SOME LINGERING CONVECTION ACROSS NORTHERN FA WITH SOME ADDITIONAL
STORMS POSSIBLE ALONG COLD FRONT. COLD FRONT LOOKS TO BE ORIENTED
ACROSS SE FA NEAR PRIME HEATING SO SEVERE POTENTIAL TOMORROW MAY
BE LIMITED AS BOUNDARY WELL SE OF FA BY 00Z. STEADY COLD ADVECTION
WILL HOLD TEMPERATURES AT OR BLO AVERAGE ACROSS NW FA WITH WARMEST
TEMPERATURES ACROSS SE FA LAST TO SEE CFP.

CONVECTION LIKELY TO BE OUT OF FA BY 00Z. COOLER MINIMUMS EXPECTED
WITH LOWS GENERALLY IN THE 50S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 325 PM CDT MON JUL 8 2013

HIGH PRESSURE BUILDS IN WEDNESDAY FOR TEMPERATURES LIKELY A LITTLE
BLO AVERAGE. SURFACE RIDGE AXIS WILL BE OVER FA THURSDAY NIGHT FOR
MORE COOL TEMPERATURES.

SURFACE HIGH SHIFTS EAST THURSDAY. WARM ADVECTION AND RETURN FLOW
SHOULD GET TEMPERATURES BACK TO AT OR ABOVE AVERAGE.

AN UPPER LEVEL RIDGE SHOULD CREST OVER THE REGION EARLY IN THE
PERIOD...WITH MORE ZONAL FLOW THEREAFTER. TEMPS SHOULD BEGIN THE
PERIOD ABOVE NORMAL AND COOL TO NEAR NORMAL FOR SUN/MON. THERE WILL
BE PERIODIC CHANCES FOR SHOWERS AND STORMS...WITH THE BEST CHANCES
FRI AFTERNOON AND FRI NIGHT. FOR NOW WILL KEEP SUN/MONDAY DRY WITH
SOME DRIER AIR AND HIGH PRESSURE PROGGED BY MOST MODELS...ALTHOUGH
TOUGH TO TIME SYSTEMS DURING THIS TIME OF YEAR SO WILL CONTINUE TO
MONITOR TRENDS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1137 PM CDT MON JUL 8 2013

TRIED TO PUT A BEST GUESS FOR TIMING TSTMS INTO THE TAFS.
LOOKING LIKE THE KDVL TAF MAY SEE THE THUNDER FIRST OR JUST AFTER
MIDNIGHT. AS FOR THE OTHER TAFS IT WILL BE LATER IF AT ALL. THERE
COULD ALSO BE SOME REDEVELOPMENT ALONG THE COLD FRONTAL BOUNDARY
AS IT DROPS SOUTHEAST ON TUE. SO IF THIS COMPLEX DIES OUT LATE
TONIGHT BEFORE IT REACHES THE RED RIVER VALLEY THERE MAY BE SOME
REDEVELOPMENT BY THE NOON HOUR WHICH COULD STILL POSSIBLY AFFECT
THE KFAR TAF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...VOELKER
LONG TERM...DK/VOELKER
AVIATION...GODON
Hazardous weather outlook, Jul 8, 4:52 AM CST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 AM CDT MON JUL 8 2013

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-091100-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
552 AM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN
MINNESOTA DURING THE EARLY MORNING HOURS TUESDAY. THE COMPLEX WILL
BE WEAKENING AS IT MOVES EASTWARD...BUT SOME DAMAGING WIND GUSTS
WILL BE POSSIBLE. AFTER A BREAK IN THE THUNDERSTORM ACTIVITY MID
DAY...THUNDERSTORMS COULD REDEVELOP ACROSS WEST CENTRAL MINNESOTA
DURING THE LATE AFTERNOON AS A COLD FRONT MOVES INTO THE REGION.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT TUESDAY
AFTERNOON AND EVENING.

MORE THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND ON AND OFF AGAIN
THROUGH NEXT WEEKEND. EXACT THUNDERSTORM STRENGTH IS UNCERTAIN AT
THIS POINT...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY TUESDAY MORNING.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-091100-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH-
552 AM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE BASIN LATE
THIS AFTERNOON...SPREADING EASTWARD TOWARDS THE RED RIVER VALLEY
LATER TONIGHT. THERE IS A CHANCE FOR SOME LARGE HAIL IN THE DEVILS
LAKE BASIN EARLY ON...BUT THE PRIMARY THREAT IS EXPECTED TO BE
DAMAGING WINDS AS A COMPLEX OF THUNDERSTORMS ORGANIZES AND MOVES
EASTWARD. EXACT PATH OF THE THUNDERSTORM COMPLEX IS STILL
UNCERTAIN...BUT IT COULD PRODUCE WINDS IN EXCESS OF 60 MPH AS IT
MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN AND THUNDERSTORMS COULD LINGER DURING THE EARLY MORNING HOURS
TUESDAY. AFTER A BREAK IN THE THUNDERSTORM ACTIVITY MID
DAY...THUNDERSTORMS COULD REDEVELOP ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA DURING THE LATE AFTERNOON AS A
COLD FRONT MOVES INTO THE REGION. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT TUESDAY AFTERNOON AND EVENING.

MORE THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND ON AND OFF AGAIN
THROUGH NEXT WEEKEND. EXACT THUNDERSTORM STRENGTH IS UNCERTAIN AT
THIS POINT...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JR

In the hours before

Special weather statement, Jul 8, 10:51 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 PM CDT MON JUL 8 2013

NDZ006-014-015-024-090545-
BENSON ND-EDDY ND-RAMSEY ND-TOWNER ND-
1151 PM CDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...SOUTHWESTERN
RAMSEY...WESTERN EDDY AND BENSON COUNTIES UNTIL 1245 AM CDT...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF LEEDS
TO 37 MILES NORTHWEST OF MADDOCK TO 31 MILES SOUTHWEST OF MADDOCK...
MOVING TO THE NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
FREQUENT LIGHTNING.

THE STORMS WILL BE NEAR...
PLEASANT LAKE AROUND 1210 AM CDT.
FILLMORE AND ESMOND AROUND 1220 AM CDT.
PERTH AND BISBEE AROUND 1225 AM CDT.
MADDOCK AND BAKER AROUND 1230 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4837 9985 4838 9951 4871 9950 4876 9916
      4842 9901 4759 9896 4759 9927 4784 9932
      4785 9983
TIME...MOT...LOC 0451Z 242DEG 33KT 4841 9976 4819 10021
          4768 9997

JK
Special weather statement, Jul 9, 12:02 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
102 AM CDT TUE JUL 9 2013

NDZ014-015-024-090700-
BENSON ND-EDDY ND-RAMSEY ND-
102 AM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAMSEY...EDDY AND
SOUTHEASTERN BENSON COUNTIES UNTIL 200 AM CDT...

AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS 6 MILES NORTHEAST OF NEW ROCKFORD...OR 27 MILES SOUTH
OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORMS WILL BE NEAR...
FORT TOTTEN AROUND 120 AM CDT.
TOKIO...ST MICHAEL AND CAMP GRAFTON AROUND 135 AM CDT.
DEVILS LAKE AND WARWICK AROUND 145 AM CDT.
HAMAR AROUND 155 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4825 9855 4761 9855 4760 9918 4805 9940
TIME...MOT...LOC 0602Z 244DEG 21KT 4773 9901

JR

The radar

The Fargo/Grand Forks radar (KMVX), 146 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
July 9, 12:05 AM CST
Where
Ramsey County, 2.8 mi S of Garske
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.330, -98.880

A 5,000 bushel steel grain bin was blown down by the strong winds.

Thunderstorm Wind, Ramsey

When
July 9, 12:10 AM CST
Where
Ramsey County, 2.76 mi E of Webster
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.280, -98.810

Several large tree branches were blown down in a farm yard.

Thunderstorm Wind, Ramsey

When
July 9, 12:15 AM CST
Where
Ramsey County, 3.59 mi NE of Garske
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.410, -98.820

Three inch diameter tree branches were blown down.

Thunderstorm Wind, Ramsey

When
July 9, 12:50 AM CST
Where
Ramsey County, 1.15 mi NE of Hampden
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.540, -98.630

The wind gust was measured by a RAWS mesonet sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459263, 451721, 451720, 451722.